Aug 8, 2007
I have been on a different type of treatment interruption than is mentioned in the media and wonder why there is not more investigation into this approach. The studies I see assume the user stops treatment for a long period of time (months) or until a viral marker such as t-cell count or viral load is reached, and the treatment begins again.
In my case, by checking viral loads at various weekly intervals off treatment, we learnied that at two weeks off medication I am still undetectible, three weeks off my viral load is detectible but not measurable. So I have one week on treatment (Kaletra and Viread)and then take two weeks off.
After more than four years I am still undetectible; have fewer side effects from the meds, including lower cholesterol; save 2/3 the cost of medication and feel so much better. Best of all, we recently checked and I am not showing any resistance to meds.
My theory is that by starting meds before a viral load emerges at detectible levels, such as in the studies where the treatment holiday was for an extended period, I am able to take regular breaks without undue risk of developing resistance.
You should know that my doctor, a well known physician in this field, does not "recommend" this course of treatment, but has continued treating me through the years.
Am I crazy and taking needless risk? I have to say that the idea of taking pills every day for the rest of my life sucks. These breaks help me stay in the game mentally as well as physically.
| Response from Dr. Wohl
Your strategy is interesting and I am glad it works for you. For other readers I would warn not to try this at home.
The success of such an approach may depend on a number of factors including what the viral load was like before starting medications (a higher baseline viral load is likely to pop up quicker), and the specific medications being used (some have longer lives in the blood and tissues than others).
I think there is still room for more studies of treatment conservation studies but there are a number of challenges and concerns to be overcome.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Itchy Scrotum After Oral Sex On A Woman Does It Mean I Have HIV
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- White Spots After Blowjob Worried I Have HIV
- Can You Use Cipro To Treat A Std?
- Can You Use Triple Antibiotic Ointment On Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.